Tennessee, 2017

Hail and Damaging Winds in Tennessee, February 25, 2017

February 25, 2017 · NWS MRX · 9 events in 5 counties and zones

A few severe thunderstorms developed during the overnight hours ahead of a pre-frontal trough. Instability and wind shear for the event were adequate for the production of some limited large hail along with a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed during the overnight hours ahead of a pre-frontal trough. Instability and wind shear for the event were adequate for the production of some limited large hail along with a few reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 8:29 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 24, 8:29 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
929 PM EST Fri Feb 24 2017

.DISCUSSION...
Showers and thunderstorms have begun developing ahead of cold
front moving into middle Tennessee at mid evening. Air mass is
still unstable over middle Tennessee as well as the Cumberland
Plateau and southern Tennessee Valley. As low level jet
strengthens and ML CAPE of 500-1000 J/kg and bulk shear of
35-45 kts continues, the line of storms should stay organized for
the next several hours as it moves east. Strong straight line
winds with a line of storms will be the main threat. The storms
will likely move into the Forecast Area before midnight and then
cross the region through the pre-dawn hours. Have updated forecast
slightly on timing. Temperatures will fall only very slowly until
the rain moves in and there will be a significant drop towards
morning into the 40s and lower 50s. South to southeast winds were
increasing in the higher Smoky Mountains and will be gusting over
40 mph until early Saturday. Will update wind advisory shortly.
Updated forecast sent.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 7 AM EST Saturday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&

TD
Hazardous weather outlook, Feb 24, 2:57 AM CST, 21 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EST Fri Feb 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
357 AM EST Fri Feb 24 2017 /257 AM CST Fri Feb 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A line of severe storms will move into the region late this
evening into early Saturday morning. The main threat from these
storms will be damaging winds and hail up to the size of quarters.
Additionally, an isolated tornado cannot be ruled out. Timing is
still uncertain, but it presently appears the best window for
storms is from roughly 10 pm Friday to 4 am Saturday morning.
Locations north of I-40 and west of I-75 will be most at risk.

In addition, strong southerly winds ahead of the front tonight
will produce sustained winds of 20 to 30 mph, with gusts up to 45
mph along the high terrain of the Great Smoky Mountains. A Wind
Advisory is in effect from 7 pm tonight until 7 AM Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

In the wake of the cold frontal passage, strong gradient
northwesterly winds on Saturday will approach advisory level
criteria.

Strong to severe thunderstorms will be possible late Tuesday into
Wednesday morning as the next frontal system impacts the region.
A lot of uncertainty exists with the timing of this system, storm
environment, and associated impacts. Continue to monitor
additional forecasts for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed Friday night into early
Saturday morning.

In the hours before

Special weather statement, Feb 24, 11:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
1243 AM EST SAT FEB 25 2017

TNZ013-036-037-069-250630-
Anderson TN-Campbell TN-Union TN-Knox TN-
1243 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON...
SOUTHEASTERN CAMPBELL AND UNION COUNTIES UNTIL 130 AM EST...

At 1242 AM EST, Doppler radar was tracking a strong thunderstorm near
Oliver Springs, or near Clinton, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Clinton, Maynardville, Oliver Springs, Plainview, Halls,
Lake City, Norris, Luttrell, Big Ridge S.p., Andersonville, Paulette,
Norris Dam S.p., Powell, Norris Lake and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 8369 3621 8370 3618 8373 3617 8372
      3615 8374 3592 8424 3599 8432 3604 8434
      3646 8397
TIME...MOT...LOC 0542Z 223DEG 44KT 3605 8423

Moulton
Special weather statement, Feb 24, 11:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
1150 PM CST FRI FEB 24 2017

TNZ082-250615-
Bledsoe TN-
1150 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLEDSOE COUNTY UNTIL
1215 AM CST...

At 1150 PM CST, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Melvine.

LAT...LON 3575 8527 3575 8526 3576 8527 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8493
      3576 8492 3569 8499 3568 8498 3567 8500
      3557 8511 3554 8511 3561 8516 3571 8527
TIME...MOT...LOC 0550Z 242DEG 39KT 3562 8526

jlw
Local storm report, Feb 25, 12:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
111 AM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             CARYVILLE               36.32N 84.22W
02/25/2017  E0.25 INCH       CAMPBELL           TN   PUBLIC

            PEA SIZED HAIL REPORTED ON TWITTER.

&&
Special weather statement, Feb 25, 12:11 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
111 AM EST SAT FEB 25 2017

TNZ067-081>083-099-250700-
Sequatchie TN-Rhea TN-Bledsoe TN-Roane TN-Hamilton TN-
111 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...CENTRAL SEQUATCHIE...
BLEDSOE...NORTHEASTERN HAMILTON AND WEST CENTRAL ROANE COUNTIES UNTIL
200 AM EST/100 AM CST/...

At 111 AM EST/1211 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Spring
City to 6 miles northeast of Dunlap. Movement was northeast at 55
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dayton, Rockwood, Dunlap, Pikeville, Soddy-Daisy, Spring City,
Graysville, Flat Top Mountain, Eagle Furnace, Mount Crest, Piney
Falls S.p., Evensville, Sale Creek, Stinging Fork Falls S.p., Palio,
Old Washington, Brayton, Birchwood, Grandview and Melvine.

LAT...LON 3577 8518 3577 8504 3575 8503 3585 8475
      3584 8461 3568 8475 3570 8477 3561 8478
      3555 8483 3555 8488 3551 8486 3544 8491
      3544 8495 3547 8498 3538 8503 3536 8497
      3530 8501 3536 8550
TIME...MOT...LOC 0611Z 236DEG 49KT 3581 8492 3543 8531

JLW
Local storm report, Feb 25, 12:12 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 AM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             JACKSBORO               36.33N 84.19W
02/25/2017  E0.50 INCH       CAMPBELL           TN   PUBLIC

            DIME SIZED HAIL REPORTED VIA FACEBOOK.

&&
Special weather statement, Feb 25, 12:14 AM CST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
114 AM EST SAT FEB 25 2017

TNZ081-098-099-250700-
Sequatchie TN-Marion TN-Hamilton TN-
114 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE...MARION AND
SOUTHERN HAMILTON COUNTIES UNTIL 200 AM EST/100 AM CST/...

At 113 AM EST/1213 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Dunlap to Bridgeport.
Movement was northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, Rossville,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside,
Fairmount, Harrison, Red Bank, Powells Crossroads, Orme, Cartwright,
North Chickamauga Creek Gorge and Lookout Mountain.

LAT...LON 3499 8582 3534 8554 3534 8553 3536 8550
      3537 8551 3530 8501 3498 8528
TIME...MOT...LOC 0613Z 238DEG 41KT 3536 8536 3495 8573

JLW

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 25, 12:15 AM CST
Where
Marion County, 0.89 mi SE of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.620

One tree was reported down on Francis Spring Road.

Thunderstorm Wind, Marion

When
February 25, 12:28 AM CST
Where
Marion County, 0.89 mi SE of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.620

One tree was reported down on Francis Spring Road.

Thunderstorm Wind, Loudon

When
February 25, 3:00 AM EST
Where
Loudon County, Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -84.270

Two trees were reported down across the county.

Thunderstorm Wind, Blount

When
February 25, 3:15 AM EST
Where
Blount County, 1.12 mi W of Little River
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.850, -83.950

Approximately one quarter of a roof was removed from a building.

Thunderstorm Wind, Knox

When
February 25, 3:22 AM EST
Where
Knox County, 1.12 mi E of Arlington
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -83.930

A 61 mph convective wind gust was measured at a CWOP site on Sharp's Ridge.

Hail, Knox

When
February 25, 3:34 AM EST
Where
Knox County, 1.81 mi ENE of Lyonton
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -83.690

Quarter sized hail was reported.

Thunderstorm Wind, Hamblen

When
February 25, 3:47 AM EST
Where
Hamblen County, 2.17 mi SW of Alpha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.160, -83.410

Several trees were blown down and a barn was damaged.

Thunderstorm Wind, Hamblen

When
February 25, 3:51 AM EST
Where
Hamblen County, Alpha
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.180, -83.380

A few trees were reported down across the western part of Hamblen county.

Thunderstorm Wind, Hamblen

When
February 25, 4:07 AM EST
Where
Hamblen County, 0.69 mi N of Springvale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.210, -83.200

Several trees were reported down across southeastern parts of Hamblen County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680338, 680339, 680340, 680341, 680345, 680337, 680342, 680343, 680344.